Maine, 2009

High Wind in Maine, September 27 to 28, 2009

September 27 to 28, 2009 · NWS CAR · 2 events in 1 county or zone

High winds developed along the Downeast coast in advance of low pressure tracking west of the region. The winds toppled trees and power lines at several locations across coastal Hancock county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

High winds developed along the Downeast coast in advance of low pressure tracking west of the region. The winds toppled trees and power lines at several locations across coastal Hancock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 27, 10:20 PM EST, 30 minutes earlier.

Area forecast discussion, Sep 27, 10:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1120 PM EDT SUN SEP 27 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST THROUGH CENTRAL MAINE LATE
TONIGHT AND THEN INTO THE GULF OF SAINT LAWRENCE BY MONDAY
AFTERNOON. WEAK HIGH PRESSURE WILL BRIEFLY RIDGE OVER THE REGION
MONDAY AFTERNOON. THEN ANOTHER LOW FROM THE GREAT LAKES WILL
APPROACH MONDAY NIGHT AND TRACK NORTHEAST INTO EASTERN QUEBEC ON
TUESDAY AND THEN SLOWLY MOVE BACK TOWARD MAINE WEDNESDAY AND
THURSDAY.&&

.NEAR TERM /THROUGH MONDAY/...
UPDATED MEZ017, 029-030 FOR A HIGH WIND WARNING BASED ON THE
LATEST UA AND MESOSCALE GUIDANCE CONTINUING TO SHOW WINDS
INCREASING TO 55 MPH GUST POTENTIAL. THAT WAA IN THE LLVLS W/A
COLD CORE ALOFT WILL LEAD TO INSTABILITY. LAPSE RATES OF 6.5 TO
7.0 C/KM FROM 700-500MBS WILL ADD TO THE INSTABILITY. PLUS...TO ADD
TO THIS IS THE CONVECTION OCCURRING OVER VT AND MOVING NE. ALL
THIS COULD ALLOW FOR STRONGER WINDS ALOFT TO MIX DOWN LATER
TONIGHT ACROSS THE WARNING AREA.

ALL MODELS ARE IN GOOD GENERAL AGREEMENT OVER THE NEAR TERM
PORTION OF THE FORECAST. A LOW PRESSURE SYSTEM WILL MOVE INTO THE
GULF OF MAINE OVER CAPE COD...THEN TRACK TO THE NORTH INTO
SOUTHERN MAINE EXITING INTO NEW BRUNSWICK BY THE END OF THE
PERIOD. AS THIS SYSTEM TRACK NORTH INTO MAINE IT WILL BRING AN
INCH OR SO OF QPF TO THE AREA...WITH HIGHER AMOUNT OVER SRN
WASHINGTON COUNTY AND OVER NRN AROOSTOOK COUNTY. THE UPPER LEVEL
LOW WILL MOVE SOUTHEAST OVER THE CENTRAL GREAT LAKES TROUGH THE
PERIOD...AND WILL SPIN-OFF ADDITIONAL SYSTEMS IN LATER PERIOD.

USED A BLEND OF NAM/GFS/MOSGUIDE FOR QPF/POP AS WELL AS FOR WINDS.
ADJUSTED WIND UP ALONG THE COAST TO BETTER SUPPORT THE GALE AND
WIND ADVISORY. THE PREVIOUSLY FORECASTED MAX/MIN/DP/SKY REMAIN
REPRESENTATIVE THEREFORE I CONTINUED THEM THROUGH THE PERIOD.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS UPR LOW MOVES EASTWARD ACROSS THE GREAT LAKES REGION MON NGT...
A COLD OCCLUDED FRONT WILL APPROACH FROM THE WEST. MODELS ARE
TRENDING TOWARDS LESS PRECIP WITH THIS SYSTEM IN RECENT RUNS AS
THERE IS NOT MUCH MOISTURE AVAILABLE. SYSTEM WILL BE SLOW TO EXIT
THE NORTH TUES MORNING WITH LIGHT PRECIP CONTINUING. EXPECT SW
WINDS TO HELP DECREASE CLD COVER BY AFTERNOON IN SW PART OF CWA TO
INCLUDE BGR AREA. ANOTHER SHORTWAVE WILL ROTATE AROUND THE UPPER
LOW TUES NGT AND BRING A CHC OF LIGHT SHOWERS DUE TO CAA CREATING
SOME LIFT AND SUFFICIENT MOISTURE UP TO 700MB LVL. YET ANOTHER
IMPULSE WILL PROVIDE A RISK OF LIGHT SHOWERS WEDS PM.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LONGER RANGE MODELS INDICATE AN OMEGA BLOCK PATTERN SETTING UP OVR
CNTRL AND ERN NA DURING THE LONG TERM...WITH MEAN TROFS OVR THE
ROCKIES AND ERN CAN...WRN NEW ENG/MID ATLC STATES AREA...WITH A
CLOSED UPPER HI DEVELOPING OVR HUDSON BAY CAN. UNFORTUNATELY...
THIS WILL KEEP CLDS...SHWRS...AND POTENTIAL STEADY RNFL ARND THE
FA MOST PDS THROUGHOUT THE LONG TERM. THE BEST POTENTIAL FOR RNFL
ATTM WILL BE ON THU WHERE WE WENT WITH LIKELY POPS AS A MDTLY
STRONG S/WV PIVOTS SSE INTO THE FA FROM QUASI-STATIONARY UPPER LOW
PRES OVR CNTRL QB PROV. THE NEXT CHC FOR A BREAK IN CLDS AND SHWRS
ATTM APPEARS TO BE FRI AFT INTO SAT...SPCLY CNTRL DOWNEAST SITES.

ANOTHER STRONG S/WV-CLOSED UPPER LOW MOVING E FROM THE MIDWEST
COULD BRING MORE CLDNSS AND SHWRS FOR THE FA LATE SAT NGT AND
SUN...BUT GIVEN UNCERTAINTY OF TIMING...WE KEPT POPS IN THE CHC
CATEGORY ATTM. OTHERWISE...THE COMBO OF CLDS AND SHWRS MOST...IF
NOT ALL PDS WILL KEEP DIURNAL/NOCTURNAL TEMP SPREADS LOW...WITH
AOB NORMAL HI TEMPS AND AOA LOW TEMPS.
&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
NEAR TERM: BGR IFR TO LIFR CONDITIONS WILL CONTINUE THROUGH 18Z
TOMORROW...CONDITIONS WILL IMPROVE TO MVFR/VFR AFT 18Z. BHB
CURRENTLY VFR...BUT WILL BEGIN TO FALL AFT 20Z TODAY AND WILL
REMAIN IFR OR BELOW THROUGH 18Z TOMORROW. IT WILL BEGIN ITS
IMPROVEMENT AFT 18Z TOMORROW AS WELL. CAR/PQI/HUL WILL FALL TO
MVFR CONDITIONS AFT 21Z TODAY...IFR AFT 00Z. THEY WILL REMAIN IFR
THROUGH THE END OF THE PERIOD.

SHORT TERM: EXPECT VFR TO START MONDAY EVENING WITH MVFR TO IFR
MOVING INTO THE AREA AFTER MIDNIGHT AND PERSISTING INTO TUESDAY
MORNING. CONDITIONS WILL IMPROVE TO PREDOMINATELY VFR BY LATER
TUESDAY MORNING ACROSS THE AREA WITH THE FAR NORTH BEING THE LAST
TO IMPROVE. THE NORTH MAY EXPERIENCE A RETURN TO MVFR TUESDAY
NIGHT INTO EARLY WEDS DUE TO CEILINGS.

LONG TERM: MVFR TO LOW VFR ALL TAF SITES WED NGT THRU FRI...XCPT
IFR/LOW MVFR IN STEADIER RN AND PATCHY FOG ON THU.
&&

.MARINE...
NEAR TERM: SE WINDS WILL INCREASE THROUGH THE AFTERNOON AND WILL
INCREASE TO 25 TO 35KTS BY THIS EVENING. WINDS WILL SHIFT TO THE
SOUTHWEST AND SUBSIDE BY 12Z TOMORROW...AND SLOWLY FALL OFF
THROUGH THE DAY.

SHORT TERM: SCA CRITERIA LIKELY TO REMAIN IN PLACE UNTIL WEDS DUE
TO SEAS. WINDS WILL REMAIN IN THE VICINITY OF 20 KTS.

LONG TERM: WINDS AND SEAS SHOULD JUST DROP BELOW SCA CRITERIA BY
WED NGT...AND THEN CONT TO SLOWLY SUBSIDE THE REST OF THE LATE
WEEK. USED WW3 FOR SEAS AND A BLEND OF 12Z GFS OPNL AND MOS WINDS
WITH SMALL PERCENTAGE OF 12Z CAN MODEL WINDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING UNTIL 6 AM EDT MONDAY FOR MEZ017-029-030.
MARINE...GALE WARNING UNTIL 4 AM EDT MONDAY FOR ANZ050>052.

&&

NEAR TERM...HEWITT
SHORT TERM...MWALKER
LONG TERM...VJN
AVIATION...DOODY/HEWITT
MARINE...DOODY/HEWITT
Hazardous weather outlook, Sep 27, 10:32 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1132 PM EDT SUN SEP 27 2009

MEZ017-029-030-290345-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
1132 PM EDT SUN SEP 27 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS TO THEIR LOCAL NATIONAL
WEATHER SERVICE OFFICE.

ANZ050>052-290345-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1132 PM EDT SUN SEP 27 2009

...GALE WARNING IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DOODY/HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
September 27, 10:50 PM EST to September 28, 2:50 AM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled a large tree in Brooksville which fell on power lines...leading to power outages.

High Wind, Coastal Hancock

When
September 27, 11:00 PM EST to September 28, 2:50 AM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts estimated at up to 60 mph toppled trees and power lines in the town of Hancock and on Deer Isle. Power outages were also reported in both locations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195538, 195539.